Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Wilmington, OH

August 1, 2003Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 1, 2003, 8:12 PM EDT for Mercer County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 8:12 PM EDT (00:12 UTC)
Expired
Aug 1, 2003, 9:15 PM EDT
In force
63 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 116 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS51 KILN 020012
SVRILN
OHC107-020115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 915 PM EDT...

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ROCKFORD...OR ABOUT 10
  MILES NORTHWEST OF CELINA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CELINA...
  ROCKFORD...
  CHATTANOOGA...
  MERCER...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4074 8485 4056 8485 4045 8443 4073 8448

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT FRI AUG 1 2003

LATEST VISIBLE SATELLITE IMAGERY SHOWED MODERATE CUMULUS DEVELOP
OVER MUCH OF THE CWFA.  THE EXCEPTION WAS OVER THE DAYTON/WAPOK
REGION WHERE A POCKET OF LOWER TO MID 60S DEWPOINTS HAVE PREVENTED
MODERATE CUMULUS DEVELOPMENT.  BELIEVE THIS POCKET WILL STILL GET
REPLACED WITH UPSTREAM UPPER 60S DEWPOINTS LATE THIS AFTN INTO THE
EVENING HOURS.

WATER VAPOR IMAGERY DEPICTED A WEAK S/WV ACRS MICH INTO WRN
INDIANA.  THIS INITIAL S/WV WILL PIVOT E INTO OUR AREA THIS
EVENING.  THIS WILL THEN BE FOLLOWED BY ANOTHER S/WV...NOW LOCATED
OVER IOWA/IL...LATER TONIGHT.  ATTM...WILL GO 40 POPS NW TO ABOUT 20
POPS SE.

UPR LVL CLOSED LOW WILL CONTINUE TO ROTATE OVER THE WRN GREAT
LAKES/UPR MS VLY THROUGH THE WEEKEND.  TANDEM OF S/WVS WILL AFFECT
THE REGION ON BOTH SATURDAY AND SUNDAY.  THERE WILL BE SOME WEAK LOW
LVL FORCING ON SATURDAY.  OTHERWISE...SHOWERS AND THUNDERSTORM
DEVELOPMENT THIS WEEKEND WILL BE LARGELY DEPENDENT ON UPR LVL
DYNAMICS (DPVA WITH S/WVS AND DIV ASSOCIATED WITH UPR LVL JET
STREAK).  PRECIP WATER VALUES SHOOT UP TO AROUND 1.8 INCHES ON
SATURDAY...SO SHOWERS/THUNDERSTORMS COULD BE HEAVY RAIN PRODUCERS.
WILL MENTION LOCALLY HEAVY RAIN IN THE ZONES.  S/WV ON SUNDAY IS
FCST TO COME THROUGH DURING THE AFTN HOURS...WHICH IS GOOD TIMING
FOR SHOWERS/THUNDERSTORMS TO FIRE UP.

FOR THE REMAINDER OF THE EXTENDED...MONDAY THROUGH THURSDAY...PESKY
UPR LOW WILL BE SLOW TO DISLODGE FROM THE GREAT LAKES REGION.  SMALL
CHANCE OF SHOWERS/THUNDERSTORMS (30) IN THE AFTERNOON AND EVENING
HOURS WILL BE EMPLOYED AS THERE WILL BE A LACK OF LARGE SCALE LOW
LVL FORCING OR UPR SUPPORT.  HOPEFULLY...CONDITIONS WILL DRY OUT ON
FRIDAY AS UPR LOW MOVES EAST OF THE REGION.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 1, 5:30 AM EDT, 14 hours 42 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON.
IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS
AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 7:42 PM EDT, 30 minutes before
OHZ034-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT FRI AUG 1 2003

...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY...

A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.  THIS STORM WILL REACH
MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:53 PM EDTSevere Thunderstorm WarningILNMercer52 min
Aug 1, 10:54 PM EDTSevere Thunderstorm WarningILNMercer51 min
Aug 1, 11:02 PM EDTTornado WarningILNAuglaize, Mercer43 min
Aug 1, 11:34 PM EDTSevere Thunderstorm WarningILNShelby41 min
Aug 1, 11:44 PM EDTSevere Thunderstorm WarningILNAuglaize46 min
Aug 2, 12:28 AM EDTSevere Thunderstorm WarningILNShelby32 min
Aug 2, 12:39 AM EDTSevere Thunderstorm WarningILNDarke, Preble51 min
Aug 2, 1:08 AM EDTSevere Thunderstorm WarningILNMiami22 min
Aug 2, 1:18 AM EDTSevere Thunderstorm WarningILNChampaign, Clark57 min
Aug 2, 1:26 AM EDTSevere Thunderstorm WarningILNLogan34 min
Aug 2, 1:46 AM EDTSevere Thunderstorm WarningILNUnion59 min
Aug 2, 5:51 AM EDTFlash Flood WarningILNClermont, Hamilton114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.